Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 1, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Feb 10, 2024, 4:30 AM EST for Clark County, Scott County, Washington County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2024, 4:30 AM EST (09:30 UTC)
- Expired
- Feb 10, 2024, 5:00 AM EST
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, IN, Scott County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 69 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 2:13 AM EST, 2 hours 17 minutes earlier. Its key messages:
- * Scattered strong/isolated severe storms possible before dawn * Showers and storms gradually moving east of the region this morning * Rain returns tonight * Two chances for precipitation are expected Sunday morning and Monday into Monday night. Precipitation may change to a brief period of snow Monday night, though forecast confidence is low.
Area forecast discussion, Feb 10, 2:13 AM EST, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Louisville KY 213 AM EST Sat Feb 10 2024 .KEY MESSAGES... * Scattered strong/isolated severe storms possible before dawn * Showers and storms gradually moving east of the region this morning * Rain returns tonight * Two chances for precipitation are expected Sunday morning and Monday into Monday night. Precipitation may change to a brief period of snow Monday night, though forecast confidence is low. && .SHORT TERM /THROUGH SUNDAY/... Issued at 126 AM EST Sat Feb 10 2024 Widespread showers and embedded thunderstorms will gradually push off to the east over the course of the morning as a cold front crosses the region. The front's forward progression is expected to decrease this afternoon, leading to scattered showers and isolated thunderstorms to continue over southern Kentucky while north central Kentucky and southern Indiana dry out (though remain mostly cloudy). High temperatures today will range from the upper 50s in southern Indiana behind the surface boundary to the lower and possibly middle 60s along and ahead of the front in central Kentucky. Tonight the front will make little forward progress as a wave rides along it, spreading showers back into all of central Kentucky and southern Indiana. Rainfall amounts will be less than a tenth of an inch in southern Indiana and below half an inch in north central Kentucky where there will be some dry mid-level air. Southern Kentucky's position nearest the wave and with a more saturated column will see amounts in the 1/2-1" range. Cool air coming in behind the front on a light NNE breeze will take temperatures down into the 40s south of the Ohio River and upper 30s north. Though soundings suggest snowflake generation aloft over southern Indiana where temperatures will be coolest, surface temperatures and wet bulbs are warm enough that precipitation at the surface will be liquid. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 202 AM EST Sat Feb 10 2024 Synopsis...Active weather period extends into early next week thanks to a strong, compact shortwave trough moving from the southern Plains towards the Tennessee Valley on Monday with attendant surface low deepening as it ejects towards the Mid Atlantic. Chances of widespread showers and isolated elevated storms will ramp up Sun night into Monday given deep warm air advection and broad large- scale lifting ahead of the storm system with an increasing probability of wrap-around snow Monday night. The remainder of the week will feature quasi-zonal flow and slightly positive upper height anomalies, as a ridge extends from the Caribbean mid-level high, along with light precipitation (rain/snowfall) due to weak northern-stream shortwave influences. Model Evaluation/Confidence...The main window of model uncertainty during the medium-range period continues to be Monday night into Tuesday morning in relation with the potential of measurable snow. As for model trends, the deterministic GFS and ECMWF keeps hinting at a mature surface low (~995mb) tracking across Tennessee Monday evening while the CMC still shows a weaker and somewhat faster solution. One noteworthy change in the last CMC run (10/0Z) is that the mid-level fields are now resembling more those of the GFS and ECMWF. However, the Canadian deterministic and ensemble snowfall forecast remain light compared to the more prolific GFS/ECWMF/ICON/UKMET which show a heavier band of snow somewhere between central Indiana and northern Kentucky related to TROWAL/upper frontogenesis processes. In summary, there is still low confidence in amounts and location of the rain/snow Monday evening with a non-zero chance of measurable snow if the high-end scenario verifies. Sunday...Post-frontal and elevated stratiform rain shield should be leaving the forecast area during the early morning hours with a drying trend in place during the rest of the morning and the afternoon as forecast soundings show mid-level dry air entrainment approaching from the north amid a lack of synoptic/mesoscale triggers. Only exception might be the occurrence of some sprinkles in south-central Kentucky where deeper low-level clouds might linger the rest of the day. Sun Night - Tuesday...Theta-e advection ahead of the incoming potent shortwave trough and attendant surface low will allow top-down saturation and precipitation chances on the rise from south to north. Given the potential low track, the placement of the best thermodynamics will be well south of the Ohio Valley, largely limiting any severe weather concerns. Nonetheless, elevated convection Monday evening will result in, at least, isolated storm chances given decent mid-level lapse rates and relatively low freezing levels. A transition of rain to snow is expected to happen Monday night as cold air advection filters in north of the surface low. The ongoing forecast reasoning has not changed much based on model uncertainty and trends, supporting snow chances Monday night especially along northern Kentucky and southern Indiana. Accumulations and location of best snow chances are still pending better model consensus since a high-end scenario cannot be ruled out, yet. That being said, above-freezing temperatures Tuesday afternoon and clearing sky conditions argue for short-lived snowfall accumulations, if any. Wednesday - Saturday...Quasi-zonal flow aloft and continental airmass under surface high pressure will keep precipitation chances at bay most of the second half of the week with only light chances of precipitation provided by weak shortwave impulses racing across the Great Lakes. Perhaps the best chance of precipitation (including snow) takes place next weekend when northern and southern stream waves try to phase up in the Eastern CONUS. && .AVIATION /06Z TAFS THROUGH 12Z SUNDAY/... Issued at 1213 AM EST Sat Feb 10 2024 Area of showers and thunderstorms south and east of STL at the start of the TAF period will increase in coverage and intensity as it pushes eastward into the Ohio Valley, reaching southern Indiana and central Kentucky TAF sites during the pre-dawn hours. Models have been consistent with the timing of this activity and confidence is high. HNB and SDF stand the best chance of strong storms with gusty winds and small hail in the hours before sunrise. Showers and embedded storms will move off to the east this morning, finally departing LEX by 16Z. Confidence is low in post-frontal ceilings, but will lean on the pessimistic side for now. The front will get hung up over the Tennessee Valley as low pressure rides along it, with continued shower chances at BWG this afternoon, and LEX/SDF tonight. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...None. IN...None. && SHORT TERM...13 LONG TERM...ALL AVIATION...13
Hazardous weather outlook, Feb 10, 3:12 AM EST, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 312 AM EST Sat Feb 10 2024 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-110815- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 312 AM EST Sat Feb 10 2024 /212 AM CST Sat Feb 10 2024/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered strong and isolated severe storms are possible before 7am EST along and north of a line from Hartford to Harrodsburg to Frankfort. Gusty winds and small hail will be the main threats, though an isolated tornado cannot be completely ruled out. Additional thunderstorms will be possible after 7am this morning, continuing into this afternoon in southern Kentucky. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated thunderstorms will be possible Monday afternoon, but are not expected to be severe. Light snow is in the forecast Monday night for southern Indiana and north central Kentucky. Some minor accumulation may be possible. .SPOTTER INFORMATION STATEMENT... Spotters are welcome to report damaging winds and large hail early this morning. GENERAL STORM MOTION OF THE DAY: Pre-dawn storms will move from west to east around 50 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. 13/ALL
In the hours before
Special weather statement, Feb 10, 3:50 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
350 AM EST Sat Feb 10 2024
INZ076-077-083-084-089-100915-
Crawford IN-Orange IN-Washington IN-Perry IN-Dubois IN-
350 AM EST Sat Feb 10 2024
...STRONG THUNDERSTORMS WILL IMPACT DUBOIS...NORTHWESTERN CRAWFORD...
NORTHWESTERN PERRY...ORANGE AND NORTHWESTERN WASHINGTON COUNTIES
THROUGH 415 AM EST/315 AM CST/...
At 350 AM EST/250 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles north of Paoli to 7
miles north of Folsomville. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jasper, Paoli, Huntingburg, Ferdinand, Orleans, French Lick, Stampers
Creek, Orangeville, Holland, and Campbellsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3851 8707 3850 8706 3851 8700 3849 8695
3851 8693 3850 8688 3853 8683 3853 8668
3869 8668 3869 8631 3873 8631 3874 8629
3877 8628 3878 8618 3877 8612 3863 8611
3821 8679 3820 8707
TIME...MOT...LOC 0850Z 331DEG 22KT 3865 8647 3824 8715
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ALLSpecial weather statement, Feb 10, 4:13 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
413 AM EST Sat Feb 10 2024
INZ076>078-083-084-089>092-KYZ025-100945-
Crawford IN-Orange IN-Washington IN-Floyd IN-Clark IN-Perry IN-
Dubois IN-Scott IN-Harrison IN-Meade KY-
413 AM EST Sat Feb 10 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN HARRISON...
SOUTHEASTERN DUBOIS...WEST CENTRAL CLARK...CRAWFORD...PERRY...
NORTHWESTERN FLOYD...SOUTHEASTERN ORANGE...WESTERN SCOTT...WASHINGTON
AND NORTHWESTERN MEADE COUNTIES THROUGH 445 AM EST/345 AM CST/...
At 412 AM EST/312 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles north of Salem to
10 miles west of English to near Boonville. Movement was southeast at
35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scottsburg, Salem, Corydon, English, Carefree Town, Mount Pleasant,
Austin, Ferdinand, Blue River, and New Pekin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3881 8568 3804 8628 3803 8647 3805 8650
3802 8653 3800 8681 3801 8678 3810 8677
3812 8681 3821 8679 3820 8692 3831 8669
3878 8618 3876 8614 3876 8594 3873 8587
3881 8579 3883 8573
TIME...MOT...LOC 0912Z 301DEG 31KT 3872 8616 3829 8664 3802 8724
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ALLThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 4:53 AM EST | Severe Thunderstorm Warning | LMK | Oldham, Trimble | 37 min |
| Feb 10, 5:01 AM EST | Special Weather Statement | LMK | Jefferson, Oldham | 29 min |
| Feb 10, 5:33 AM EST | Special Weather Statement | LMK | Bullitt, Franklin, Shelby | 27 min |
| Feb 10, 6:36 AM EST | Severe Thunderstorm Warning | LMK | Harrison | 24 min |
| Feb 10, 6:55 AM EST | Special Weather Statement | LMK | Nicholas | 20 min |
| Feb 10, 3:50 AM EST | Special Weather Statement | LMK | Dubois, Orange | 25 min |
| Feb 10, 4:13 AM EST | Special Weather Statement | LMK | Crawford, Perry, Washington | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.